July 1957

Skin Eruptions in Children Due to Probenecid

Author Affiliations

Rochester, N. Y.
From the Pediatric Department of the University of Rochester School of Medicine and Dentistry and the Rochester Streptococcal Research Group.

AMA Am J Dis Child. 1957;94(1):12-16. doi:10.1001/archpedi.1957.04030020014003

This report presents a rather unusual observation of skin eruptions in children treated with the renal tubule physiologic blocking agent probenecid (p-[dipropylsulfamyl]benzoic acid). This drug has the ability, when administered with penicillin, to produce a twofold to tenfold increase in the blood penicillin level. For this reason, it seemed to us that the drug might be an ideal agent for the treatment of β-hemolytic streptococcal infections and other infections amenable to penicillin therapy. We attempted to assay its value in these infections in children. This report will be limited, however, to a discussion of the skin eruptions observed. Our observations suggest that these apparently nonserious reactions are related to the duration of treatment and to individual idiosyncrasy rather than to the dosage on an age or weight basis.

Method  Our studies were made during the school year 1955-1956. We used two different combinations of penicillin and probenecid; a tablet

First Page Preview View Large
First page PDF preview
First page PDF preview